Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 34, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 13, 2024, 6:30 PM CDT for Saint Martin Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2024, 6:30 PM CDT (23:30 UTC)
- Expired
- May 13, 2024, 6:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Saint Martin Parish, LA
The radar
The Hammond radar (KHDC), 124 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2954 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.8
The text
As transmitted.
821
WFUS54 KLCH 132330
TORLCH
LAC099-132345-
/O.NEW.KLCH.TO.W.0034.240513T2330Z-240513T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
630 PM CDT Mon May 13 2024
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Northwestern St. Martin Parish in south central Louisiana...
* Until 645 PM CDT.
* At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Atchafalaya Welcome Center, or 8 miles north of
Catahoula, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Atchafalaya National Wildlife Refuge around 635 PM CDT.
This includes Interstate 10 in Louisiana between mile markers 116 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3024 9181 3040 9183 3039 9181 3040 9168
3040 9169 3045 9172 3047 9166 3044 9164
3041 9163 3038 9163 3036 9165 3035 9163
3031 9162 3027 9159
TIME...MOT...LOC 2330Z 263DEG 53KT 3034 9172
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/87What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:25 PM CDT, 5 minutes earlier.
Area forecast discussion, May 13, 6:25 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
625 PM CDT Mon May 13 2024
...New UPDATE, AVIATION...
.UPDATE...
Severe Thunderstorms Watches 237 continue through 8 PM & 239
through Midnight. Very severe MCS moving very quickly with a
history of 60 to 80 mph winds and tornadoes. Portions of these
watches will likely be cleared behind the TSRA clusters as it is
moving to the east around 40 mph. Another cluster of TSRA across
the coastal waters likely to remain along the coast into the
coastal waters.
08/DML
&&
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 235 PM CDT Mon May 13 2024
Forecast remains on track this afternoon as MCS is gaining steam
across SETX. We are starting to see the rear inflow jet descend
into the backside of the line with multiple bowing segments
evident on radar. This will quickly shift us from hail threat to
wind threat. It is quite possible, fairly widespread wind damage
could accompany this MCS as it pushes east into 3000-4500 j/kg
MLCAPE. We could see some significant wind gusts upwards of 65kts
localized across the areas as well. With the sufficient shear and
deep unidirectional flow parallel to the bndry layer, this MCS
should track across the I-10 corridor. Any large hail will be from
supercells anchoring along the bndry and/or cell mergers, before
they merge into the main MCS.
Flash flood threat remains, especially on the northern flank
where some areas are seeing 1-2hrs of very heavy to intense
rainfall rates. This will continue along the bndry, but flash
flood threat along the main MCS will be more so from intense
rainfall rates in urban areas. HREF LPMM continues to show areas
approaching 5 or 6 inches of rain generally along/north of I-10 to
US 190.
The threat for a tornado or two remains possible, but will be
confined to circulations along the MCS as it marches east.
It will take some time for the MCS to finally exit the region,
with lingering stratiform rain/gusty winds in the wake of the
MCS. By 06Z, much of the activity should be east of the CWA, but
some uncertainty remains as to timing.
The rest of Tuesday and Wednesday will be dry and warm/muggy.
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 235 PM CDT Mon May 13 2024
Moving forward into Thursday notable low-level subsidence will be
present over SETX / SWLA throughout the morning while the upper
level flow carries a slight amplification along the southern Plains
and Mississippi Valley. Meanwhile, a partially cutoff shortwave
from the northern stream pattern over the Four Corners regions
quickly begins to merge into the pattern north allowing a narrow
neck of speed divergence over Texas to develop surface troughing
across the state and TX/LA Gulf Coast by the end of the day. There
has been much variability in the signals of specific QPF. Previous
analysis suggested a surface low shifting inland from the SW below
the ARKLATEX region generating shower / thunderstorm activity along
the sfc low and associated warm front lifting NE over the
Mississippi Valley through Friday evening.
The region of divergence aloft is very progressive across the
Mississippi into the SE CONUS with the aforementioned weak surface
low moving off the Delaware Capes by Saturday, however, with only
broad ridging suggested in the wake of the system, the potential for
isolated to scattered POPs remains unsettled over lower SETX and
SWLA with a stalled frontal boundary that could easily interact with
minor perturbations aloft. Overall, this transitioning pattern,
though still unsettled, does not indicate signal of significant
weather headlines Friday through the upcoming weekend. This analysis
of the forecast is congruent with the SPC understanding of no severe
weather risks in the day 4-8 outlook. Convective modes of hazardous
weather aside, it is worth noting given the variance of guidance
with the recently experienced wet pattern, portions of SETX and SWLA
carry both a Slight Risk of Excessive Rainfall Thursday – Friday
night- ending Saturday morning. Thus, the big picture in the long
term is determining further rainfall on top of already well
saturated soils.
&&
.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Mon May 13 2024
Severe thunderstorm cluster hitting LFT now and ARA within the
next half hour. LFT just gusted to 69 kt or 79 mph, expect
something similar for ARA within a few minutes. Remainder of
forecast will see MVFR ceilings overnight, with MVFR visibility
possible for southern sites between 10-14z. Improving conditions
expected for Tuesday.
08/DML
&&
.MARINE...
Issued at 235 PM CDT Mon May 13 2024
Moderate southerly winds will continue into the evening hours
ahead of a quasi-stationary boundary extending along the TX / LA
Gulf Coast. Shower and thunderstorm chances should increase west
to east through tonight, with a few strong to severe storms
likely. Heavy rainfall rates are likely over the coastal water
through midnight into Tuesday which will severely reduce
visibility at times amidst strong thunderstorm gusts. Winds will
shift westerly on Tuesday, then offshore Tuesday night with the
passage of a weak cold front. Winds will gradually veer back
southeast by Wednesday night, with rain chances returning by
Thursday as another low pressure system approaches the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 86 61 88 / 60 0 0 0
LCH 67 87 65 88 / 70 0 0 0
LFT 70 89 66 90 / 70 10 0 0
BPT 67 89 66 89 / 60 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ027>033-044-045-
141>143-152-153-241>243.
TX...Flood Watch through Tuesday morning for TXZ180-201-259>262-515-
516-615-616.
GM...None.
&&
SHORT TERM...08
LONG TERM....78
AVIATION...08In the hours before
Local storm report, May 13, 6:16 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
616 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Tstm Wnd Dmg 4 N Maurice 30.17N 92.14W
05/13/2024 Lafayette LA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Local storm report, May 13, 6:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
617 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 3 NE Crowley 30.25N 92.35W
05/13/2024 M56 MPH Acadia LA Mesonet
Mesonet station LSU03 Crowley.
&&Local storm report, May 13, 6:19 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
619 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Tstm Wnd Dmg 4 SW Lafayette 30.17N 92.07W
05/13/2024 Lafayette LA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Local storm report, May 13, 6:23 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
623 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Hail 2 SW Abbeville 29.95N 92.15W
05/13/2024 E0.75 Inch Vermilion LA Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 13, 6:28 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
628 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Marine Tstm Wind 3 SW Cameron 29.77N 93.34W
05/13/2024 M50 MPH GMZ432 LA Buoy
Buoy station CAPL1 Calcasieu Pass, LA.
&&Local storm report, May 13, 6:29 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
629 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Marine Tstm Wind 1 SSE Cameron 29.78N 93.29W
05/13/2024 M48 MPH Cameron LA Mesonet
Mesonet station XCAM Cameron.
&&The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:45 PM CDT | River Flood Watch | LCH | Allen | 13 hr |
| May 12, 9:45 PM CDT | River Flood Warning | LCH | Vernon | 6 days |
| May 13, 4:31 AM CDT | Special Weather Statement | LCH | Vernon | 29 min |
| May 13, 5:00 AM CDT | Special Weather Statement | LCH | Allen | 30 min |
| May 13, 5:27 AM CDT | Special Weather Statement | LCH | Evangeline | 33 min |
| May 13, 5:29 AM CDT | Special Weather Statement | LCH | LaSalle | 16 min |
| May 13, 6:02 AM CDT | Special Weather Statement | LCH | Evangeline | 28 min |
| May 13, 6:32 AM CDT | Special Weather Statement | LCH | Saint Landry | 13 min |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Calcasieu | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Beauregard | 7 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 47 hr |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 13, 2:36 PM CDT | River Flood Watch | LCH | Vernon | 22 hr |
| May 13, 3:28 PM CDT | Special Weather Statement | LCH | Calcasieu | 32 min |
| May 13, 3:31 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 29 min |
| May 13, 3:44 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 61 min |
| May 13, 3:49 PM CDT | Special Marine Warning | LCH | 56 min | |
| May 13, 3:51 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 54 min |
| May 13, 3:54 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 5 hr |
| May 13, 4:08 PM CDT | Special Weather Statement | LCH | Cameron, Jefferson Davis | 7 min |
| May 13, 4:23 PM CDT | Tornado Warning | LCH | Calcasieu | 37 min |
| May 13, 4:29 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Jefferson Davis | 61 min |
| May 13, 4:34 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline | 56 min |
| May 13, 4:36 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 54 min |
| May 13, 4:37 PM CDT | Special Marine Warning | LCH | 53 min | |
| May 13, 4:49 PM CDT | Tornado Warning | LCH | Calcasieu, Jefferson Davis | 26 min |
| May 13, 4:56 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Evangeline, Rapides, Saint Landry | 64 min |
| May 13, 4:56 PM CDT | Tornado Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 34 min |
| May 13, 5:00 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Evangeline | 5 hr |
| May 13, 5:11 PM CDT | Tornado Warning | LCH | Calcasieu, Jefferson Davis | 34 min |
| May 13, 5:18 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Vermilion | 42 min |
| May 13, 5:23 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 67 min |
| May 13, 5:27 PM CDT | Special Marine Warning | LCH | 63 min | |
| May 13, 5:31 PM CDT | Tornado Warning | LCH | Acadia, Jefferson Davis | 13 min |
| May 13, 5:32 PM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 5 hr |
| May 13, 5:46 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 44 min |
| May 13, 5:47 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Avoyelles, Evangeline, Saint Landry | 43 min |
| May 13, 6:06 PM CDT | Tornado Warning | LCH | Acadia, Lafayette, Saint Martin | 24 min |
| May 13, 6:23 PM CDT | Special Marine Warning | LCH | 97 min | |
| May 13, 6:25 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry, Saint Martin | 35 min |
| May 13, 6:26 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin | 64 min |
| May 13, 6:27 PM CDT | Flash Flood Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 3 hr |
| May 13, 6:33 PM CDT | Special Weather Statement | LCH | Iberia | 27 min |
| May 13, 6:40 PM CDT | Tornado Warning | LCH | Saint Martin | 20 min |
| May 13, 6:58 PM CDT | Special Weather Statement | LCH | Iberia, St. Mary | 47 min |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.